Home » Frequently asked Questions on Health » How do I get rid of loss of libido and erectile dysfunction?

How do I get rid of loss of libido and erectile dysfunction?

Q: I am 34 years old. I was taking Fludac (SSRI) for depression nine years back. I completed the course and have been taken off anti-depressents. Since then I have a poor libido and erectile problems. I don't have spontaneous erections and maintaining an erection is a challenge. I have had successful sexual liaisons a couple of years back when these problems seemed to disappear miraculously without any medicines. You can say this is an on & off problem. I met a psychiarist who feels I am suffering from post SSRI sexual dysfunction. He has prescribed Bupiron SR 150 mg, Clonotril 0.25 mg and Revital. I don't want to have anti-depressants again after the first bitter experience. Otherwise, I have no health issues. Do you think my condition is reversible? I am extremely worried as I plan to get married soon.

A:In my opinion your erectile dysfunction is primarily due to psychological (not psychiatric) reasons. There are many men who are potent with one female partner and yet impotent with another sexual partner. Once such men get into performance anxiety, they resort to unnecessary medication which makes matters worse. Fludac contains fluoxetine. Curiously it can result in short duration adverse effect on sexual functions (loss of libido, impotence) in males and sometimes even in prolonged erection (priapism). It is also important to remember that depression itself is a major cause of loss of libido and erectile dysfunction. Hence, it is extremely difficult to determine with any degree of accuracy whether erectile dysfunction is due to depression or adverse effect of an anti-depressant drug. Once the therapy is stopped, the level of Fludac starts falling and there is no medicine and hardly any effect after 3-4 weeks. If you stopped taking Fludac 3-4 weeks ago, then there is no Fludac left in your body. Hence, it being the cause of erectile dysfunction is not correct. Clonotril is the brand name of a medicine called clonazepam. It is primarily an anti-epileptic drug though it has some anti-anxiety properties, too. Unfortunately, one of its side effects is depression! Hence, its use in patients with history of depression is not recommended. Its side effects include loss of libido and impotence. Bupiron SR is the brand name of a medicine that contains bupropion. It is primarily approved for use in smokers to help them in smoking cession. Its other use is in the treatment of major depression. You have not given any information about your smoking problem if at all it exists. Hence, I presume it has been prescribed to you for depression. Its side effects include: loss of libido, ejaculation problems and impotence! It is also capable of making depression even worse and result in suicidal tendency. Its other side effects are: Insomnia, headache, fever, flushing, dry mouth, gastro-intestinal upset, loss of appetite, psychiatric effects (e.g. dizziness and anxiety), tachycardia, hypertension, rash, rarely may be serious (e.g. erythema and Stevens-Johnson syndrome), pruritus, constipation, asthenia, sweating, urinary frequency, taste disorders, increased intraocular pressure, risk of seizure increased in patients with history of alcohol, etc.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------